Wisconsin, 2010

Tornado and Flash Flood in Wisconsin, August 20, 2010

August 20, 2010 · NWS GRB · 23 events in 9 counties and zones

A line of thunderstorms developed north of a warm front that was slowly moving from south to north across Wisconsin. The line of storms moved east across northern Wisconsin during the morning, producing penny to nickel size hail in Vilas County and Oneida County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$208,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms developed north of a warm front that was slowly moving from south to north across Wisconsin. The line of storms moved east across northern Wisconsin during the morning, producing penny to nickel size hail in Vilas County and Oneida County. More storms developed during the afternoon as a pair of upper level disturbances passed over the state. These storms produced large hail, wind damage, flooding rains and a tornado.

Severe storms with heavy rains, hail, high winds, and a tornado, moved across the Fox Valley and Green Bay late in the afternoon. Highs winds blew down trees and damaged buildings at several locations. Hail over an inch in diameter fell in Green Bay and De Pere. Intense rains caused flooding in Green Bay.

In addition, thunderstorm winds produced a seiche on the northern shore of Lake Winnebago. Water rose into the yards of several shoreline homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 20, 2:00 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 2:00 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 AM CDT FRI AUG 20 2010

.SHORT TERM...TODAY/TONIGHT/SATURDAY. WAA WITH LLJ OVER THE REGION
SPREADING PCPN OVER THE FORECAST AREA EARLY THIS MORNING NORTH OF
A WARM FRONT WHICH AT 08Z STRETCHES FROM MSP TO SW WI. THE BAND IS
AHEAD OF A MCS SYSTEM TRACKING OVER CENTRAL MN EARLY THIS MORNING.
BANDS OF MAINLY ELEVATED CONVECTION BREAKING OUT ALONG AND NORTH
OF THE WARM FRONT AND WILL CONTINUE TO DRIFT NORTHEAST OVER MUCH
OF THE FORECAST AREA THIS MORNING...AND PERHAPS LINGERING OVER
NRN WISCONSIN INTO THE AFTERNOON HOURS. CHALLENGE WITH THIS
FORECAST IS TIMING OF DEPARTURE OF WAA PCPN LIFTING NORTH THIS AM
AND THEN SVR POTENTIAL WITH THE WARM FRONT EARLY TODAY AND THEN
ALONG AND NEAR THE FROPA LATER TODAY INTO THIS EVENING.

RADAR TRENDS WITH SOME MODEL SUPPORT INDICATE A PERIOD OF
CONVECTION LIFTING NORTH THIS MORNING. PARTS OF CENTRAL AND
NORTHEAST WISCONSIN MAY HAVE A DIMINISHED PERIOD OF CONVECTION
STARTING LATER THIS MORNING AS THE BEST LIFT NORTH OF THE WARM
FRONT MOVES OVER MAINLY NRN WISCONSIN. HOWEVER WILL CONTINUE CHC
POPS FOR MUCH OF THE AREA DUE TO PROXIMITY OF THE WARM FRONT. WILL
BEGIN TO TREND POPS UP AGAIN LATER THIS AFTERNOON WEST AND THEN
OVER THE REST OF THE AREA TONIGHT AS THE COLD FRONT SLIDES OVER.
WILL KEEP THE SMALL CHC POPS OVER EASTERN WISCONSIN SATURDAY
MORNING DUE TO THE COLD FRONT STILL PASSING OVER. LATEST RUNS
SUGGEST A FASTER DEPARTURE SO NARROWED THE POP CHC FOR EARLIER IN
THE MORNING.

AS FAR AS SEVERE POTENTIAL...PLENTY OF SHEAR AND INSTABILITY TO
WORK WITH...EVEN WITH THE INITIAL ELEVATED CONVECTION LIFTING
OVER THE AREA THIS MORNING. OTHERWISE TONGUE OF DEEPER MOISTURE
WORKING NORTHWARD INTO THE STATE THIS AM AS THE WARM FRONT LIFTS
NORTHWARD. EXPECT AT LEAST ISOLD SEVERE TODAY AND EVENING HOWEVER
IF SIGNIFICANT CLEARING AND RESULTANT HEATING OCCURS TODAY IN THE
WARM MUGGY AIR MASS SOUTH OF THE WARM FRONT...A VERY UNSTABLE AIR
MASS WILL BE AVAILABLE FOR THE FRONTAL SYSTEM TO WORK WITH TO
PRODUCE A MORE WIDESPREAD EVENT. WITH PWATS CLIMBING TO NEAR
2.00...HEAVY RAIN ALSO A CONCERN ESPECIALLY OVER NRN WISCONSIN
LATER TODAY WHERE THE WARM FRONT MAY STALL LATER TODAY INTO THIS
EVENING.

MAX TEMPS WILL BE INFLUENCED BY THE WARM FRONT LOCATION AND CLOUDS
DRIFTING OVER THE AREA DUE TO THE MN MCS EARLY THIS MORNING. FOR
THIS FORECAST...WILL ANTICIPATE THE FRONT LIFTING NORTH AND MUCH
OF CENTRAL AND NORTHEAST WISCONSIN WILL GET INTO THE WARM SECTOR
OF THE FRONTAL SYSTEM.

.LONG TERM...SATURDAY NIGHT THROUGH TUESDAY.

LATEST GFS ENSEMBLE MEAN INDICATES MID-LEVEL RIDGING WILL BE PRESENT
THROUGH MUCH OF THE PERIOD BEFORE THE RIDGE SUCCUMBS TO THE NEXT
PACIFIC SHORTWAVE TROUGH PROGGED TO CROSS THE AREA AROUND THE
TUESDAY TIMEFRAME.  OVERALL THE PATTERN WILL REMAIN PROGRESSIVE IN
NATURE OVER THE MID-LATITUDES OF NORTH AMERICA.  THE LATEST MEDIUM
RANGE MODELS INCLUDING THE 12Z GEM/ECMWF AND 18Z GFS REMAIN IN VERY
GOOD AGREEMENT OVER THE PERIOD...AND WILL PUT TOGETHER SOME SORT OF
BLEND OF THIS FORECAST.

SATURDAY NIGHT INTO SUNDAY NIGHT...MID-LEVEL HEIGHTS BUILD INTO THE
AREA WITH THE APPROACH OF SHORTWAVE RIDGING...AND RESULTANT HIGH
PRESSURE AT THE SURFACE.  WITH STRONG SUBSIDENCE ALOFT...WILL SEE
MOSTLY CLEAR SKIES AND LIGHT WINDS OVER THE PERIOD.  DEWPOINTS
SHOULD FALL INTO THE MID 50S TO LOW 60S...PERHAPS LOWER ACROSS THE
SANDY SOIL AREAS OF N-C WISCONSIN.  LOWS IN THE MID 50S TO MID 60S
EACH NIGHT...AND HIGHS IN THE LOW TO MID 80S ON SUNDAY.

MONDAY AND TUESDAY...HIGH PRESSURE HANGS AROUND ON MONDAY THOUGH
DOES START TO DRIFT TO THE EAST OF THE AREA...AND WILL SEE WEAK
RETURN FLOW COMMENCING OVER CENTRAL WISCONSIN.  WILL SEE THE WARMEST
DAY OF THE EXTENDED WITH HIGHS IN THE MIDDLE TO UPPER 80S UNDER
MOSTLY SUNNY SKIES.  BY MONDAY NIGHT...WILL SEE INCREASING CLOUDS AS
A COLD FRONT PROGRESSES ACROSS THE NORTHERN MISSISSIPPI VALLEY.  MAY
SEE SOME LIGHT PRECIP MOVE IN LATE MONDAY NIGHT...WHICH THE
INHERITED FORECAST TIMES NICELY.  THE FRONT CROSSES THE AREA ON
TUESDAY...WITH MOISTURE THINNING AS IT DOES SO.  THE FRONT DOES NOT
LOOK IMPRESSIVE AT THIS TIME SINCE CONVERGENCE IS WEAK...INSTABILITY
AHEAD OF THE FRONT IS WEAK...AND WIND FIELDS RESIDE WELL BEHIND THE
FRONT.  LOOKS LIKE A SHOWERS AND ISOLD THUNDERSTORM SCENARIO THIS
FAR OUT.  THE THREAT OF SHOWERS AND STORMS ENDS BY TUESDAY NIGHT.
&&

.AVIATION...TODAY AND TONIGHT. WIDESPREAD CONVECTION SPREADING
OVER THE STATE THIS MORNING ALONG AND NORTH OF A WARM FRONT
LIFTING NORTH OVER THE STATE. ANOTHER ROUND OF CONVECTION EXPECTED
LATER TODAY INTO THIS EVENING ALONG AND AHEAD OF COLD FRONT
APPROACHING FROM THE WEST.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MPC
Hazardous weather outlook, Aug 20, 5:00 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT FRI AUG 20 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
600 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE STORMS OVER MOST OF THE AREA. AT THIS
TIME...IT APPEARS THE BEST CHANCE OF SEVERE STORMS WILL OCCUR
OVER NORTH CENTRAL AND FAR NORTHEAST WISCONSIN TODAY AND THEN OVER
THE REST OF THE AREA LATE THIS AFTERNOON INTO THE EVENING HOURS.
THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS NEXT MONDAY NIGHT AND TUESDAY.
IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-211100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
600 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST WINDS THIS MORNING AND THEN SOUTH WIND THIS
AFTERNOON MAY PRODUCE WAVES HAZARDOUS TO SMALL CRAFT LATER TODAY
INTO THIS EVENING.

PERIODS OF THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE
EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS NEXT TUESDAY. IT IS TOO EARLY
TO DETERMINE IF SEVERE WEATHER WILL OCCUR.

TH/MPC

In the hours before

Special weather statement, Aug 20, 1:24 AM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
224 AM CDT FRI AUG 20 2010

WIZ005-010-018-019-030-031-035-036-200915-
LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-SHAWANO-VILAS-WOOD-
224 AM CDT FRI AUG 20 2010

...LINE OF THUNDERSTORMS APPROACHING CENTRAL AND NORTH CENTRAL
WISCONSIN EARLY THIS MORNING...

AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 71 MILES WEST OF
RHINELANDER TO 51 MILES WEST OF WAUSAU TO 54 MILES WEST OF WAUSAU...
MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS GUSTS TO 40 MPH AND BRIEF HEAVY DOWNPOURS
ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SPENCER BY 245 AM CDT...
  MARSHFIELD BY 250 AM CDT...
  TRIPOLI BY 315 AM CDT...
  WILLOW RESERVOIR AND TOMAHAWK BY 330 AM CDT...
  WAUSAU BY 335 AM CDT...
  WESTON BY 340 AM CDT...
  BEVENT BY 350 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TDH
Special weather statement, Aug 20, 2:09 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 AM CDT FRI AUG 20 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201000-
BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN-
MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
309 AM CDT FRI AUG 20 2010

...THUNDERSTORMS CONTINUE TO DEVELOP OVER THE AREA...

AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM 75 MILES NORTHWEST
OF RHINELANDER TO 53 MILES SOUTH OF OSHKOSH...MOVING EAST AT 30 MPH.

UP TO PENNY SIZE HAIL...WINDS GUSTS TO 40 MPH AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LAKE POYGAN AND BEVENT BY 315 AM CDT...
  FREMONT BY 320 AM CDT...
  TRIPOLI AND MERRILL BY 325 AM CDT...
  OSHKOSH BY 330 AM CDT...
  WITTENBERG AND TOMAHAWK BY 340 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TDH
Special weather statement, Aug 20, 5:33 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
633 AM CDT FRI AUG 20 2010

WIZ031-037-038-201230-
OUTAGAMIE-SHAWANO-WAUPACA-
633 AM CDT FRI AUG 20 2010

...DEVELOPING THUNDERSTORM JUST NORTH OF NEW LONDON...

AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL OUTAGAMIE COUNTY AND JUST
NORTH OF NEW LONDON...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS TO 40 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SHIOCTON BY 630 AM CDT...
  LEEMAN BY 645 AM CDT...
  NICHOLS AND NAVARINO BY 655 AM CDT...
  BRIARTON BY 700 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
MOTORISTS IN THIS AREA SHOULD BE ALERT FOR RAPIDLY REDUCED
VISIBILITIES DUE TO TORRENTIAL RAINFALL.

TDH

The radar

The Marquette radar (KMQT), 186 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 hail, 2 seiche, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Oneida

When
August 20, 6:15 AM CST
Where
Oneida County, 0.84 mi SE of Hazelhurst
Measured
0.88 in hail
Reported by
Post Office
Coordinates
45.790, -89.710

Nickel size hail fell at Hazelhurst.

Hail, Oneida

When
August 20, 6:25 AM CST
Where
Oneida County, 0.84 mi SE of Lake Tomahawk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.810, -89.590

Penny size hail fell accompanied by torrential rain at Lake Tomahawk.

Hail, Vilas

When
August 20, 9:59 AM CST
Where
Vilas County, 9.13 mi WNW of Land O Lakes
Measured
1 in hail
Reported by
Public
Coordinates
46.190, -89.400

Quarter size hail fell at Bent's Camp Resort on Mamie Lake.

Thunderstorm Wind, Waupaca

When
August 20, 2:13 PM CST
Where
Waupaca County, New London
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.380, -88.750

Thunderstorm winds downed more than 1,000 trees throughout New London. A 28 foot trailer was blown onto its side and a section of the roof of the Sara Lee plant was damaged. At least 2 homes sustained damage from fallen trees.

Hail, Brown

When
August 20, 2:25 PM CST
Where
Brown County, Allouez
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.450, -88.050

Hail from penny size to ping pong ball size fell in the city of De Pere.

Hail, Brown

When
August 20, 2:32 PM CST
Where
Brown County, 0.49 mi E of Bellevue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.430, -87.910

Hail up to quarter size fell in Bellevue.

Hail, Brown

When
August 20, 2:37 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.510, -88.000

Quarter size hail fell on the east side of Green Bay.

Hail, Brown

When
August 20, 2:38 PM CST
Where
Brown County, 2.34 mi WSW of Green Bay
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.502, -88.060

Quarter size hail fell, and was bouncing on the ground, at Lambeau Field in Green Bay.

Thunderstorm Wind, Winnebago

When
August 20, 2:50 PM CST
Where
Winnebago County, 0.5 mi E of Neenah
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.180, -88.440

Thunderstorm winds gusting to 65 mph downed trees in Neenah.

Hail, Calumet

When
August 20, 3:00 PM CST
Where
Calumet County, Darboy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.230, -88.380

Nickel size hail fell at Darboy in Calumet County.

Hail, Outagamie

When
August 20, 3:07 PM CST
Where
Outagamie County, 0.85 mi SE of Kaukauna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.260

Hail described as grape size fell in Kaukauna.

Flash Flood, Brown

When
August 20, 3:15 PM CST to 4:15 PM CST
Where
Brown County, 2.32 mi SW of Green Bay to 2.12 mi SW of Green Bay
Cause
Heavy Rain
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
44.501, -88.059

Thunderstorms produced torrential rains in Green Bay. Lombardi Avenue was closed between Oneida Street and Holmgren Way due to 3 feet of water and stalled cars on the road. Storm and isolated sanitary sewer backups occurred in this area, causing some damage to basements. In just 10 minutes 0.88 inch of rain fell at Austin Straubel Airport, 0.54 inch of that fell in just 4 minutes.

Thunderstorm Wind, Brown

When
August 20, 3:18 PM CST
Where
Brown County, 0.49 mi E of Bellevue
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.430, -87.910

A thunderstorm wind gust of 62 mph was measured at Bellevue.

Tornado, Brown

When
August 20, 3:20 PM CST to 3:22 PM CST
Where
Brown County, 1.95 mi SE of Greenleaf to 2.71 mi ESE of Greenleaf
Rating
EF1
Path length
1.28 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.297, -88.078

The tornado touched down 2 miles southeast of Greenleaf, where several trees were snapped and uprooted. The tornado then destroyed a relatively new barn constructed of metal wall panels and roof (DI 1, DOD 5,6). Pieces of the wall and roof panels were strewn over 100 yards from the site. About 50 to 100 yards on either side of the damaged barn small outbuildings and trees were untouched. The tornado continued east-northeast to another farm and heavily damaged a metal building which contained hay bales. Large parts of the metal roof were thrown over 200 yards. Numerous trees along the path were snapped or uprooted. Estimated maximum winds were 90 mph.

The tornado dissipated just north of the Holland State Wildlife Area.

Thunderstorm Wind, Brown

When
August 20, 3:20 PM CST
Where
Brown County, 0.61 mi SE of Greenleaf
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.314, -88.091

Numerous trees were uprooted and snapped in the city of Greenleaf by downburst winds from a severe thunderstorm. A farm outbuilding was destroyed and 10 calf hutches were thrown 50 to 150 yards, killing the calves inside.

Thunderstorm Wind, Kewaunee

When
August 20, 3:40 PM CST
Where
Kewaunee County, 1.47 mi E of Rosiere
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.670, -87.570

Thunderstorm winds to 65 mph threw a large hay bale into a road, ripped about 20 percent of the shingles from a roof and knocked down a light pole.

Thunderstorm Wind, Manitowoc

When
August 20, 5:00 PM CST
Where
Manitowoc County, 0.5 mi E of Manitowoc
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.080, -87.660

Thunderstorm wind gusts to 60 mph downed trees and tree limbs in the City of Manitowoc. Trees were also downed in other parts of Manitowoc County.

Thunderstorm Wind, Winnebago

When
August 20, 5:00 PM CST
Where
Winnebago County, 0.82 mi ESE of Oshkosh
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.015, -88.535

Numerous large tree branches and several trees were blown down by winds from a severe thunderstorm.

Seiche, Winnebago

When
August 20, 5:15 PM CST to 5:45 PM CST
Where
Winnebago forecast zone
Reported by
Emergency Manager
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Thunderstorm winds produced a seiche on the northern shore of Lake Winnebago. Water rose into the yards of shoreline homes.

Seiche, Calumet

When
August 20, 5:15 PM CST to 5:45 PM CST
Where
Calumet forecast zone
Reported by
Emergency Manager
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Thunderstorm winds produced a seiche on the northern shore of Lake Winnebago, affecting the Town of Harrison. Water rose into the yards of shoreline homes.

Thunderstorm Wind, Calumet

When
August 20, 5:15 PM CST
Where
Calumet County, 1.42 mi SSW of Darboy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.212, -88.394

Large limbs broke off trees and landed on three vehicles at a local business causing damage to all three.

Thunderstorm Wind, Outagamie

When
August 20, 5:26 PM CST
Where
Outagamie County, Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.300, -88.530

Thunderstorm winds to 60 mph downed a few trees and tree limbs in Greenville.

Thunderstorm Wind, Winnebago

When
August 20, 5:40 PM CST
Where
Winnebago County, 0.17 mi NE of Neenah
Measured
52 kt (60 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
44.182, -88.448

A tree and several large limbs were blown over by thunderstorm winds at Riverside Park during a concert. Four people were taken to a hospital with non-life threatening injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257787, 257788, 257789, 257838, 257790, 257791, 257792, 257793, 257810, 257794, 257795, 257840, 257822, 242932, 257811, 257814, 257817, 257818, 242971, 242972, 257820, 257824, 257823.